Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What causes pain on my right side near waist inspite of having a removed kidney?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1587 Questions
two days ago I had a davinci hysterectomy with vaginal exit. I have 5 holes on my abdomen which I expected. My right side, near my waist, as a lot of pain. I recognize the pain from last year when I had a kidney removed (opposite side). I had heard that the pain was a lot less with the davinci. The nurse in the hospital says the reason I am having that pain in my side is the the one piece of the robot machine inserted at that site does a lot more moving around and working. Is this normal to have this pain. It is not overwhelming but still this burning paid. I also see that I cant touch my side at time as it feels so sore. Please tell me this normal and it shall all pass. I had the hysterectomy due to early stage uterine cancer and the surgeon feels positive that he removed it all. Thank you for any advice you can give me. I just feel like someone beat me up in my abdomen...
Posted Sun, 23 Mar 2014 in Women's Health
Answered by Dr. Timothy Raichle 4 hours later
Brief Answer: I would be happy to help... Detailed Answer: Is the site that is sore red or draining? Are you still in the hospital?
Above answer was peer-reviewed by
Follow-up: What causes pain on my right side near waist inspite of having a removed kidney? 7 hours later
I am at home and I just checked...there is no redness. I am sore across my abdomen and am assuming it is from the davinci holes
Answered by Dr. Timothy Raichle 14 hours later
Brief Answer: Thank you and I am sorry about the delay... Detailed Answer: It is true, in the robotic cases, the movement of some of the arms is actually quite extreme. I am almost certain that your soreness is related to this movement and local "trauma" to the abdominal wall itself. Signs that I would tell a patient to watch for: 1. Increasing pain 2. Redness at any of the incision sites 3. Drainage from any of the incision sites 4. Fever or just not feeling well Basically, your road to recovery, as slow as it might be, should go in a positive direction. If there is a sense that you are moving backwards, then call your doctor and make sure that they don't want you to be seen. I hope that this helps. Please let me know and I would be happy to help you further if needed.
Above answer was peer-reviewed by
Follow-up: What causes pain on my right side near waist inspite of having a removed kidney? 20 hours later
I woke up feeling totally whipped today and just cant seem to get any energy. Could this be from the pain pills? or the lovenox injections? I had an appetite before but don't have any now and feel a little queasy all day. This is day 4. I am also having some slight vaginal pain occasionally but expect that due to the healing process. I had a slight bloody nose this morning and just could not get out of bed. Husband called the doctor and told me to go on a light diet for awhile but did not tell me to stop the lovenox injections. Are these really necessary? Arent they hard on the body if I only have one kidney? Is this all part of the normal process of recovery? I did change from the pain pills to plain Tylenol.
Answered by Dr. Timothy Raichle 7 hours later
Brief Answer: Thank you for the followup... Detailed Answer: You are 4 days out from what is arguably a complicated surgery, with decreased energy, increasing nausea, with a history of kidney and uterine cancer on Lovenox with a bloody nose and your doctor does not think that you need to be seen? I do not think that this is good care. If I had a patient with these complaints, I would ask them to go to the ER to be seen and make sure that there was not a complication from the surgery. Lovenox is known to decrease your platelet counts which can predispose you to now bleeds. But this does not explain why you are feeling worse, not better. Also, I do not know how backing off of your diet will help with decreased energy and nausea. The typical complications from surgery include bleeding complications (in your case related possibly to the Lovenox), infection and injury to structures with the abdomen. None of these can be ruled out over the phone. I would call them back and state that you are not feeling better, but worse and would like to be seen. I hope that this helps and good luck!
Above answer was peer-reviewed by
Follow-up: What causes pain on my right side near waist inspite of having a removed kidney? 38 hours later
I called the office today as I am having another session....more diarrhea and totally wiped out. I only tqlked to the nurse and she said it was not due to the lovenox shots and that I should continue them. She says it is not uncommon to have an intestinal infection after abdominal surgery like mine and she prescribed metronidazole 4 times a day. It is over a 2 hour drive to their office and I just don't think I could make it today. And besides it sounds like all they would do is 'hydrate' me....She said to continue the shots even though I really don't want to. I am healing well from the surgery painwise and all and felt pretty good yesterday, almost normal. Maybe I ate the wrong thing (grilled cheese sandwich). I am taking my librax several times a day due to the IBS that I have. Does this sound like I am on the right track? Does all this sound reasonable? I know the doctor is an excellent surgeon. I have no bloating or sore spots, feel like I might be running a low fever but just being so wiped out and feeling horrible is my biggest complaint right now. Any ideas? Are we on the right track? Di Last ct scan in October showed no evidence of disease (cancer) and this was an early and small case of endometrial cancer.....I am sensitive to drugs and always have been....thank you also, can I start taking my multivitamins again?
Answered by Dr. Timothy Raichle 2 hours later
Brief Answer: You need to be seen... Detailed Answer: If you were a patient in our practice, and I had never met you, and you were calling recently post-op with: 1. Increased fatigue 2. Persistent diarrhea 3. Nausea 4. A significant past history I would absolutely want you seen and evaluated. The idea that they are 'guessing' at what they are treating without even seeing you is just terrible care. Also, even they acknowledged that you are probably dehydrated and need IV fluids. I would take yourself to the closest ER and get checked out. If there is nothing to worry about, then great. If there is a complication from surgery, then it needs to be addressed. On a map, I can see that there is a hospital in XXXXXXX NY - perhaps that is close to you. I hope that this helps.
Above answer was peer-reviewed by
Follow-up: What causes pain on my right side near waist inspite of having a removed kidney? 55 minutes later
Thank you for your concern. I am not any worse and a bit better. However, if I am worse or not improved tomorrow I will seek medical care. The hospital here in XXXXXXX I do not have much faith in. I will call my family doctor and follow his lead. I have now been on the lovenox 7 days. I know he prescribed 14 days but what if I stopped it now? I realize you don't diagnose by e-mail but does it sound like it could be an intestinal infection?
Answered by Dr. Timothy Raichle 29 minutes later
Brief Answer: See below... Detailed Answer: I think that your plan sounds reasonable. Anyone who has had a recent surgery and then develops diarrhea should be evaluated for an infection called C. Difficile. It almost sounds like they are treating you for this because Flagyl used to be one of the first line medications. I think that your family doctor would be another good resource because they know your history better and offer an unbiased opinion. With regard to the Lovenox, I cannot comment on this. Consider that surgery combined with a diagnosis of cancer (regardless of the stage) confers a greater risk of forming blood clots. I would follow their recommendations on this one as it is not the cause of your fatigue and diarrhea. Try to stay hydrated and do not be afraid to ask for help.
Above answer was peer-reviewed by
Follow-up: What causes pain on my right side near waist inspite of having a removed kidney? 41 minutes later
Thank you for caring. I don't feel any worse and even a bit better.I had toast and yogurt with a little gatorade for dinner. Thank you for explaining why I need to finish the lovenox. I forget (or try ) to forget I am a cancer patient although my prognosis is good. I have inherited a sensitive set of insides. I also had my gall bladder out years ago and have been on questran ever since. Yup, I have a very interesting medical history. The nurse mentioned flagyl as the med I would take for my stomach. I am doing well with the surgery and have almost forgotten I had the hysterectomy. Thank you again for caring
Answered by Dr. Timothy Raichle 2 hours later
Brief Answer: You are very welcome... Detailed Answer: and good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor